Utah, 2009Damaging Winds in Utah, June 30, 2009
June 30, 2009 · NWS SLC · 3 events in 2 counties and zones
Several thunderstorms in northern Utah produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several thunderstorms in northern Utah produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 30, 9:18 AM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Jun 30, 9:18 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT TUE JUN 30 2009
.SYNOPSIS...HIGH PRESSURE WILL SLOWLY SHIFT EAST THROUGH
FRIDAY...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA. A DRIER
AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST OVER
THE WEEKEND.
&&
.DISCUSSION...HIGH PRESSURE OVER THE AREA WILL MIGRATE TO THE EAST
TOMORROW. MIDLEVEL MOISTURE UNDER THE RIDGE IS INCREASING...WITH
INCREASED CLOUDINESS OVER THE WEST AND SOUTH ALREADY TODAY. THE
12Z SLC SOUNDING SHOWS A PWAT VALUE OF 0.45 INCHES...UP FROM 0.31
INCHES OF YESTERDAYS 12Z SOUNDING. THE LOWER LEVELS ARE
BEGINNING TO MOISTEN AS WELL...WITH DEWPOINTS A FEW DEGREES HIGHER
AT MOST STATIONS STATEWIDE. HOWEVER...WITH MOST OF THE MOISTURE
STILL CONFINED TO THE MID LEVELS...PRECIPITATION WILL LIKELY NOT
HIT THE GROUND AND THE GREATEST THREAT WITH THE THUNDERSTORMS WILL
BE GUSTY WINDS. ANY PRECIPITATION THAT FALLS WILL BE OVER THE
HIGHER TERRAIN.
A WEATHER DISTURBANCE CURRENTLY OVER SOUTHEASTERN NEVADA IS
EXPECTED TO MOVE NORTHWARD ALONG THE STATE LINE AND CROSS THE
NORTHWEST CORNER OF THE STATE OVERNIGHT. THE GOES SOUNDER
INDICATES PW VALUES AROUND AN INCH ASSOCIATED WITH THIS
DISTURBANCE...SO WILL LIKELY BOOST POPS OVER EXTREME NORTH AND
WEST PORTION OF THE STATE OVERNIGHT WITH THE AFTERNOON PACKAGE.
AS THE HIGH PRESSURE MOVES TO THE EAST...MOIST AIR WILL MOVE UP
FROM THE SOUTH THROUGH FRIDAY. BOTH THE NAM AND GFS SHOW PWAT
VALUES REACHING OVER AN INCH ACROSS MUCH OF THE STATE BY FRIDAY.
WITH PW VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS
MUCH OF THE STATE AND RELATIVELY LIGHT WINDS...HEAVY RAIN WILL BE
THE MAIN THREAT THURSDAY AND FRIDAY.
MOISTURE WILL BEGIN TO DECREASE FROM THE SOUTHWEST ON SATURDAY AS
DRY AIR AHEAD OF A PACIFIC SYSTEM FILTERS INTO THE AREA.
HOWEVER...ENOUGH MOISTURE WILL LINGER THAT AFTERNOON CONVECTION
WILL LIKELY FORM OVER THE HIGHER TERRAIN ON SATURDAY. CONDITIONS
WILL CONTINUE TO DRY THROUGH EARLY NEXT WEEK AHEAD OF THE
APPROACHING PACIFIC SYSTEM.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO TURN
TO THE NORTHWEST BETWEEN 20Z AND 22Z TODAY. OTHERWISE...VFR
CONDITIONS WILL PREVAIL THROUGH THE DAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...HOSENFELD/TRAPHAGAN
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 3:48 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 AM MDT TUE JUN 30 2009
UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
448 AM MDT TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP TODAY...MAINLY OVER THE HIGH
TERRAIN AND FAR NORTHWEST UTAH. SOME OF THESE STORMS COULD PRODUCE
WIND GUSTS IN EXCESS OF 40 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH
FRIDAY...RESULTING IN INCREASED THUNDERSTORM COVERAGE. GUSTY
WINDS ARE POSSIBLE WITH SOME OF THE STORMS. LOCALLY HEAVY RAIN
WILL ALSO BECOME A POSSIBILITY...ESPECIALLY ON THURSDAY AND
FRIDAY.
THE AIRMASS WILL THEN GRADUALLY DRY THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Tooele
- When
- June 30, 2:20 PM MST to 2:40 PM MST
- Where
- Tooele County, 10.24 mi NE of Gold Hill to 15.43 mi SSW of Arinosa
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -113.700
The West Salt Flats sensor recorded a wind gust of 67 mph, and 20 minutes later the North Salt Flats sensor recorded a gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- June 30, 3:15 PM MST to 3:20 PM MST
- Where
- Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug to 0.53 mi E of (Dpg)michael Aaf Dug
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.160, -112.890
The White Sage sensor recorded a 65 mph wind gust, and then the Ditto sensor recorded a 67 mph wind gust 5 minutes later.
Thunderstorm Wind, Cache
- When
- June 30, 6:26 PM MST
- Where
- Cache County, 2.32 mi SSE of Wellsville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.620, -111.930
A 60 mph wind gust was recorded at the Wellsville sensor.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 30, 2009$73 million · 2.75 in hail · 76 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2009$9.3 million · 4 events
- Hail and Damaging Wind in Kentucky, June 30, 2009$500,000 · 1 in hail · 5 events
- Flash Flood and Damaging Winds in Arizona, June 30, 20091 injured · $203,000 · 74 kt wind · 4 events
- Tornado and Hail in Montana, June 30, 2009$100,000 · EF0 · 22 events
- Lightning Strikes in Texas, June 30, 2009$250,000 · 2 events
- Damaging Winds in Tennessee, June 30, 20091 injured · $85,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, June 30, 2009$25,000 · 1 in hail · 10 events
- Hail in Missouri, June 30, 2009$30,000 · 3 in hail · 2 events
- Damaging Wind in Arkansas, June 30, 2009$25,000 · 58 kt wind · 1 event
- Flash Flooding and Hail in New Jersey, June 30, 2009$17,000 · 1.5 in hail · 9 events
- Flash Flood and Flood in New York, June 30, 2009$10,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184866, 184867, 184868.